TOXCard: Nerve Agents
Author: Nidhi Sahi (Resident, McGill University, Montreal, Canada), Cynthia Santos, MD (Assistant Professor Emergency Medicine, Medical Toxicology, Rutgers New Jersey Medical School, Newark, NJ) // Editors: Alex Koyfman, MD (@EMHighAK, EM Attending Physician, UTSW / Parkland Memorial Hospital), and Brit Long, MD (@long_brit, EM Attending Physician, San Antonio, TX)
You are working as a military physician on the field when a 34-year-old male, military soldier, had an exposure to an unknown gas/liquid compound. He and his regiment were on a mission involving decontamination of an area with possible weapons of opportunity buried. There was an accident during the mission which resulted in a tear of his PPE which went unnoticed by the soldier. During the accident one of the containers opened and he received a splash of liquid onto his torn PPE suit. He is confused, drooling, diaphoretic, short of breath, and his pupils are large.
You suspect an organophosphate toxicity and notice the patient is having ventilatory difficulty. You approach the scene with the medics wearing level A PPE. You assist in removing his wet clothing and washing his skin. On primary survey, he is confused and agitated. He has bilateral crackles and wheezing. You give an IM shot using the MARK 1 kit that the soldier had on him. You finish decontaminating the soldier at the scene and you bring him back to the military ED.
Vital signs: HR 50, BP 91/ 56, RR 46, O2 sat 90% on 100% non-rebreather, T 38.1, Glucose 112
Just as you are completing your primary survey in the ED the patient has a seizure. You treat the seizure with lorazepam 2 mg IV boluses. His sergeant arrives to the ED confirming your suspicions for nerve gas exposure. You immediately secure the airway by intubating the patient. Your next step is to begin atropine: you start with 2 mg IV and ask for pralodoxime. In the meantime, you call the poison control center to help guide your management, and you call the military ED pharmacist to enquire about the stock of available antidotes.
Nerve agents are a class of phosphorous-containing organic chemicals and are considered the most toxic agents of chemical warfare. There are 2 classes of nerve agents: G agents and V agents. G series agents (G= German) were discovered and synthesized by a German team led by Dr. Gerhard Schrader in 1936. G agents are highly volatile and easily aerosolized and thus do not persist in the environment for long. Because of their high volatility, they tend to pose an inhalational and immediate hazard. Health care workers are less at risk from secondary exposure. Examples of G agents include tabun (GA), sarin (GB), soman (GD), and cyclosarin (GF).
An example of a G series agent attack is the 1995 Tokyo subway attack. Five members of Aum Shinrikyo carried liquid sarin in plastic bags wrapped in newspaper. The packets were dropped and punctured, releasing the toxic gas into the subway car. Sarin is a yellow colored, heavy vapor, and due to its high volatility, it quickly evaporates and spreads. Twelve people were killed, 50 others were severely injured, and over 5000 people had temporary vision problems. Sarin gas is also suspected to be the agent used in the Syrian civilian attacks in 2013 which caused the death of nearly 2000 people, and in the April 2017 attack which killed dozens of persons. Sarin is also suspected as the agent responsible for the recent attack in Syria this past April.
In 1952 British chemist Dr. Ranajit Ghosh discovered V series class of nerve agents (V= venomous). V series agents are sticky, oily substances with low volatility. As a result, they can persist on clothing, skin, and in the environment for long periods of time. V agents are significantly more toxic and more lethal than G series agents. Examples of V series agents include VE, VG, VM, VR, and VX (venomous agent X). In 2017, the alleged murder of the half-brother of the North Korean leader is thought to have been due to having VX wiped onto his face.
Mechanism of Action
Nerve agents are similar to organophosphate pesticides in their mechanism of action and symptomology. They phosphorylate and inactivate the enzyme acetylcholinesterase. As a result, with no enzyme to break it down, acetylcholine accumulates in the synapse and continues to exert its downstream effects.
Aging and Aging Time
When the organophosphate initially binds to the acetylcholinesterase, a conformational change occurs in the organophosphate. This change increases the binding and eventually makes it irreversible. This concept is termed aging, and the time required for this change to take place is referred to as aging time. Depending on the type of organophosphate, the time required for the aging process varies between 2 to over 40 hours. 
Q1: What are 2 key components of initial management?
Personal Protective Equipment (PPE) – First responders and health care workers must ensure their own protection. Protective suiting and respiratory protection (e.g. SCBA) are key for decontaminating patients with liquid or vapor exposure. Decontamination can only take place inside the hospital if there is a decontamination facility with negative air pressure and floor drains to contain the contamination. Depending on exposure risk further escalation or deescalation in PPE can be considered.
Decontamination – Steps include remove from source, remove contaminated clothing, washing skin with copious amounts of soap and water or dilute bleach, and proper disposal of water runoff and contaminated clothing. Nerve agents are inactivated by alkaline solutions. As an alternative to soap and water, a neutralizing agent such as 0.5% sodium hypochlorite solution (one part household bleach plus nine parts water) can be used. Use of soap and water is often the fastest and a very effective decontamination technique.
Q2: What are common symptoms and signs of nerve agents?
Nerve agent exposure is a generalized whole-body exposure. Similar to organophosphates, symptoms and signs result from a combination of central and peripheral acetylcholine excess. Acetylcholine exerts its effects via nicotinic and muscarinic receptors. In contrast to organophosphates, nerve agents tend to produce more nicotinic than muscarinic effects.
*MTWThF – Mydriasis/ Muscle cramps, Tachycardia, Weakness, Twitching, Hypertension/ Hyperglycemia, Fasciculation
**DUMBBELLS – Defecation, Urination, Miosis, Bronchospasm, Bradycardia, Emesis, Lacrimation, Lethargy, Salivation
†3 Killer Bs – Bradycardia, Bronchorrhea, Bronchospasm
Q3: What is the drug management of nerve gases?
In addition to management of ABCs, exposure to nerve gases requires antidotes. There are 3 important drug classes used in acute management of nerve gas exposure. The types and dosing of antidotes used to treat nerve gas exposure is controversial . Of the cited antidotes, atropine is the most important. 2-PAM while cited to reverse the nicotinic effects of the nerve agent is not consistently available in many countries and its clinical significance remains controversial. As per the CDC initial recommended doses for atropine most commonly range from 2-6 mg. Eddleston et al suggest an initial atropine dose of 1-3 mg IV bolus (depending on severity of symptoms) and to reassess the patient every 5 minutes doubling the atropine dose if no improvement in symptoms. An atropine infusion may be required. Continue atropinasation until lung auscultation reveals clear breath sounds. Monitor for signs of excess atropine. Of note, tachycardia itself is not an indication to withhold atropine.  The CDC dosing recommendation is outlined in Table 2.
Take Home Points
- Protect yourself and your staff, including PPE for EMS transport of patient.
- Protect the airway and support the circulation.
- Atropine is the mainstay of treatment. Double the dose every 3-5 minutes. Give atropine until secretions are dry.
- Monitor for signs of atropine toxicity
- Eitzen, Edward, J Pavlin, T Cieslak, G Christopher, and R Culpepper. 1998. “Medical management of biological casualties handbook.” In.: Fort Detrick, Frederick, MD: US Army Medical Research Institute of Infectious Diseases.
- Talbot T, Lukey B, Gennady P. Medical Aspects of Chemical Warfare. Borden Institute, United States Army. Available at: http://www.cs.amedd.army.mil/borden/Portlet.aspx?id=d3d11f5a-f2ef-4b4e-b75b-6ba4b64e4fb2
- National Consortium for the Study of Terrorism and Responses to Terrorism (START). (2013). Global Terrorism Database [Data file]. Retrieved from http://www.start.umd.edu/gtd
- Agency for Toxic Substances and Disease Registry. Cholinesterase Inhibitors: Including Insecticides and Chemical Warfare Nerve Agents, Part 4 – Section 11, Management Strategy 3: Medications 2-PAM (2-Pyridine Aldoxime Methylchloride) (Pralidoxime). Available at: https://www.atsdr.cdc.gov/csem/csem.asp?csem=11&po=23
- Agency for Toxic Substances and Disease Registry. Medical Management Guidelines for Nerve Agents: Tabun (GA); Sarin (GB); Soman (GD); and VX. Available at: https://www.atsdr.cdc.gov/toxfaqs/tf.asp?id=523&tid=93
- Candiotti, Keith. 2017. ‘A primer on nerve agents: what the emergency responder, anesthesiologist, and intensivist needs to know’, Canadian Journal of Anesthesia/Journal canadien d’anesthésie: 1-12.
- Abraham, Ron Ben, Valery Rudick, and Avi A Weinbroum. 2002. ‘Practical guidelines for acute care of victims of bioterrorism: conventional injuries and concomitant nerve agent intoxication’, Anesthesiology: The Journal of the American Society of Anesthesiologists, 97: 989-1004.
- U.S. Department of Health and Human Services and National Library of Medicine, Division of Specialized Information Services. ‘Chemical Hazards Emergency Medical Management: CHEMM (US Department of Health and Human Services).